Alert archive / New Mexico / Dust Storm Warnings in 2021

Dust Storm Warning 3, NWS El Paso, TX

July 11, 2021Hidalgo County, New Mexico

NWS El Paso, TX issued this dust storm warning at Jul 11, 2021, 10:10 PM MDT for Hidalgo County, New Mexico. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2021, 10:10 PM MDT (04:10 UTC)
Expired
Jul 12, 2021, 12:15 AM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 166 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 10:15 PM MDTTSTM WND GST 615 Ene Road Forks, NMCORRECTS PREVIOUS TSTM WND GST REPORT FROM 5 ENE ROAD FORKS. MESONET STATION NM008 LORDSBURG PLAYA I10 MP7 (NMDOT). MULTI-VEHICLE ACCIDENT INVOLVING CMVS ON I-10 FROM HABOOB EAST OF REPORT AT MM35.
Jul 11, 10:15 PM MDTTSTM WND GST 615 Ene Road Forks, NMMESONET STATION NM008 LORDSBURG PLAYA I10 MP7 (NMDOT). MULTI-VEHICLE ACCIDENT INVOLVING CMVS ON I-10 FROM HABOOB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
3094 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS54 KEPZ 120410
DSWEPZ

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service El Paso TX
1010 PM MDT Sun Jul 11 2021

NMC023-120615-
/O.NEW.KEPZ.DS.W.0003.210712T0410Z-210712T0615Z/
Hidalgo NM-
1010 PM MDT Sun Jul 11 2021

The National Weather Service in El Paso has issued a

* Dust Storm Warning for...
  West central Hidalgo County in southwestern New Mexico...

* Until 1215 AM MDT.

* At 1010 PM MDT, an area of blowing dust was over Steins. 

  HAZARD...Less than a quarter mile visibility with strong winds up 
           to 55 mph.

  SOURCE...Department of Transportation Officials.

  IMPACT...Dangerous life-threatening travel.

* This includes Interstate 10 in New Mexico between mile markers 1
  and 20.
 
Locations impacted include...
Steins, Road Forks and Lordsburg Playa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Strong to severe thunderstorms are also possible behind this area of
blowing dust. Keep updated with this quickly evolving situation.

&&

LAT...LON 3226 10905 3238 10875 3232 10874 3217 10905
TIME...MOT...LOC 0410Z 072DEG 0KT 3225 10895 

$$
BROWN

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this dust storm warning went out at Jul 11, 5:26 PM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 11, 5:26 PM MDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
526 PM MDT Sun Jul 11 2021

.AVIATION...00Z TAF CYCLE
TSRA is the main concern for the first portion of the TAF cycle.
All sites are almost certain to be impacted rather directly or
indirectly, but percise timing is uncertain. Storms could have
large hail and very strong winds (Gusts >40kts). MVFR and
possible IFR (vis) are possible within any storm. Activity should
decrease by 06z though RA or -RA may persist a bit longer. Otherwise,
VFR conditions are expected with winds generally AOB 10 knots
with a few gusts to 20. Direction will be varied across TAF sites.

&&

.PREV DISCUSSION...248 PM MDT Sun Jul 11 2021...

.SYNOPSIS...
A disturbance aloft will move north to south across the area this
afternoon and evening, bringing a chance of strong to severe
storms to the Borderland. High pressure will shift westward over
California through Thursday night. Moisture at the surface and
northerly flow aloft will continue to help form thunderstorms,
especially along and west of the Continental Divide. A trough will
swing across the area on Thursday, influencing an increase of
thunderstorms chances heading into Friday and through the weekend.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Monday...
By around 00Z, a convective complex of sorts seems to emerge, fueled
by the perturbation in the northerly flow moving north to south
across southern NM. 0-6km EBWD of ~30 kts (plus or minus), and
instability (~500-1000j/kg of ML CAPE) should be enough to semi-
organize this complex, with strong gusty winds and heavy rain the
primary threats, including the El Paso and Las Cruces metro,
somewhere between 6 and 10 PM. Much of the activity should move
through by ~06Z, in cohorts with the disturbance ejecting into N
Mexico. A few lingering showers and storms will be possible,
especially near the International Border, but the severe weather
threat will likely be over, or shortly thereafter.

Through Monday at 6PM, much in the way of convective activity will
cease, with area mtns, especially the Gila, favored. Could see a few
stray storms across the CWA however, mainly across any elevated
terrain and west of the Continental Divide. Although moisture and
instability will be modest to decent, especially east, a bit of a
warm noise at ~700 mb may be partially to blame for lack of
convection. That and maybe the atmosphere being overworked from
Sunday. Temps will be in the mid 90s across the area and winds 10 to
20 mph outside of convection on Monday.

&&

.LONG TERM...Tuesday through Sunday
The period starts out relatively quiet on Tuesday, as drier air
aloft begins to filter in from the east/northeast. The Gila and
Sacramento Mountains could see an isolated shower or storm due to
orographic enhancements. Outside of the mountainous regions, dry
air aloft will suppress and inhibit the formation of storms.

An upper level high centered over southern Nevada will drift
toward the southwest over California on Tuesday. The dome of high
pressure will meander and gradually weaken over California
through at least Thursday night and into Friday. Westward movement
of the high pressure will allow for moisture from the Gulf of
Mexico to flow back into the area beginning Wednesday. As
mentioned earlier, when the high pressure moves over California,
this results in persistent northerly flow aloft over the CWA.
Northerly flow aloft and a decent surge of moisture will increase
rain chances on Wednesday. Storms will be more favorable to the
west than the east, perhaps along and west of the Continental
Divide.

Models continue to show an upper level trough racing across the
Northern Great Plains on Thursday. The trough axis will be the
focus as it swings through the area. This should help increase
shower and thunderstorm coverage across the CWA. As the trough
axis continues moving eastward on Friday, models are hinting at a
piece of energy cutting off from the main trough axis. The
uncertainty is where exactly this piece of energy sets up. Where
it sets up could make a big difference in thunderstorm chances and
coverage. For now, the POP grids for Friday-Sunday show isolated
to scattered chances areawide based on that uncertainty explained
above. Temperatures throughout the long term period will be right
at to slightly below normal for this time of year.

&&

.FIRE WEATHER...
Relatively moist conditions will continue across the area with min
RHs 20 to 30% lowlands and 30 to 50% mountains through the end of
next week. Expect daily thunderstorm activity to be confined mostly
to area mountains and west of the Continental Divide through mid
next week, with an uptick in activity most locations possible late
next week and into next weekend. Winds expected to remain light
outside of convection, but high mixing heights will foster a mix of
Good to Very Good ventilation most areas (locally Poor to Fair where
convection sets up). Threats with thunderstorms this upcoming
work week will be heavy rain and to a lesser extent gusty winds.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  93  74  95 /  50  20  20   0
Sierra Blanca           68  88  65  88 /  30  10   0   0
Las Cruces              65  91  70  93 /  60  20  30   0
Alamogordo              63  91  67  92 /  60  20  30   0
Cloudcroft              48  69  50  69 /  60  30  20  20
Truth or Consequences   66  90  69  91 /  50  40  50  30
Silver City             60  86  63  85 /  50  50  50  50
Deming                  65  93  69  94 /  50  20  30  20
Lordsburg               68  95  70  93 /  40  30  40  30
West El Paso Metro      71  94  74  96 /  60  20  20   0
Dell City               66  91  67  93 /  40   0   0   0
Fort Hancock            73  94  71  95 /  30  10   0   0
Loma Linda              65  87  67  87 /  40  10   0   0
Fabens                  73  95  73  95 /  40  10   0   0
Santa Teresa            68  92  71  93 /  60  20  20   0
White Sands HQ          66  90  72  92 /  60  20  30   0
Jornada Range           63  89  69  91 /  70  20  30   0
Hatch                   65  92  69  93 /  70  20  30  20
Columbus                67  91  72  93 /  50  20  20   0
Orogrande               65  91  69  92 /  50  20  20   0
Mayhill                 54  78  55  77 /  60  30  20  20
Mescalero               56  79  55  79 /  60  30  30  20
Timberon                53  77  54  77 /  60  30  20  10
Winston                 56  86  58  84 /  60  50  50  50
Hillsboro               62  88  66  88 /  50  40  50  30
Spaceport               64  89  67  90 /  60  30  30  20
Lake Roberts            54  87  58  85 /  50  50  60  50
Hurley                  61  88  63  88 /  50  40  50  30
Cliff                   63  94  61  94 /  40  50  50  50
Mule Creek              57  89  64  89 /  40  50  50  60
Faywood                 63  87  66  87 /  40  40  50  30
Animas                  69  94  69  93 /  50  30  30  30
Hachita                 66  92  68  93 /  50  20  30  20
Antelope Wells          67  93  69  93 /  50  20  30  20
Cloverdale              65  90  66  88 /  60  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

35-Delizio/38/34
Hazardous weather outlook, Jul 11, 10:35 AM MDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1035 AM MDT Sun Jul 11 2021

NMZ401>417-TXZ418>424-121645-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1035 AM MDT Sun Jul 11 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Severe thunderstorms are expected across the region come midday to
early afternoon across the mountains and drifting into the
lowlands into the evening and early overnight. Damaging winds and
large hail will be the primary concerns, in addition to potential
areas of flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Typical monsoon thunderstorms expected through mid next week,
focusing on the mountains and west of the continental divide with
isolated chances across the rest of the lowlands. Isolated
instances of heavy rain and gusty winds possible. There may be an
uptick in the convective coverage the latter half of the week into
the weekend.

.SPOTTER INFORMATION STATEMENT...
Trained spotters are encouraged to submit reports of severe
weather and flooding if it occurs.

JD

In the hours before

Special weather statement, Jul 11, 8:49 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service El Paso TX
849 PM MDT Sun Jul 11 2021

NMZ411-120315-
Southern Dona Ana County/Mesilla Valley NM-
849 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONA ANA COUNTY
UNTIL 915 PM MDT...

At 849 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dona Ana to 11 miles east of Akela.
Movement was south at 35 mph. Winds will move through the Cruces
area in the next half hour. The heavy rain will remain west of the
city of Las Cruces.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Las Cruces, Vado, NMSU Main Campus, Afton, Mesquite, Mesilla, San
Miguel, Fairacres, La Mesa, San Pablo, Picacho, Corralitos,
Northeast Las Cruces, Aden Crater and Mesilla Valley Bosque State
Park.

This includes the following highways...
 Interstate 10 in New Mexico between mile markers 112 and 154.
 Interstate 25 in New Mexico between mile markers 2 and 9.
 Highway 70 in New Mexico between mile markers 150 and 152.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3214 10661 3198 10725 3225 10727 3240 10676
TIME...MOT...LOC 0249Z 349DEG 32KT 3241 10683 3227 10722

GRZYWACZ
Local storm report, Jul 11, 8:51 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
851 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 SSW LAS CRUCES        32.31N 106.77W
07/11/2021                   DONA ANA           NM   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF TIME ESTIMATED.

&&

AB
Special weather statement, Jul 11, 8:51 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service El Paso TX
851 PM MDT Sun Jul 11 2021

NMZ407-120315-
Southwest Desert/Mimbres Basin NM-
851 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LUNA COUNTY UNTIL
915 PM MDT...

At 851 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Sunshine to 7 miles
southwest of Akela to 20 miles west of Afton. Movement was southeast
at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Columbus, Deming, Akela, Sunshine, Rock Hound State Park and Spring
Canyon State Park.

This includes Interstate 10 in New Mexico between mile markers 99 and
105.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern New Mexico.

LAT...LON 3182 10780 3179 10731 3187 10730 3223 10730
      3227 10759 3225 10788
TIME...MOT...LOC 0251Z 326DEG 44KT 3218 10774 3215 10749 3213 10729

GRZYWACZ
Local storm report, Jul 11, 9:12 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
912 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     UNIVERSITY PARK         32.28N 106.75W
07/11/2021                   DONA ANA           NM   EMERGENCY MNGR

            LARGE TREES BLOWN ACROSS NEW MEXICO STATE
            CAMPUS.

&&

AB
Local storm report, Jul 11, 9:14 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
914 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     5 S CANUTILLO           31.85N 106.60W
07/11/2021                   EL PASO            TX   BROADCAST MEDIA

            DOWNED TREE COVERING ROAD. TIME ESTIMATED.

&&

AB
Special weather statement, Jul 11, 9:48 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
948 PM MDT Sun Jul 11 2021

NMZ401>407-120415-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Uplands of the Bootheel NM-
Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM-
Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
948 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT...SOUTHWESTERN LUNA
AND HIDALGO COUNTIES UNTIL 1015 PM MDT...

At 947 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Redrock to 8 miles south
of Carzalia Valley. Movement was west at 35 mph.

Half inch hail and winds in excess of 55 mph with blowing dust will
be possible with these storms.

Locations impacted include...
Cotton City, Redrock, Steins, Lordsburg, Hachita, Columbus, Virden,
Animas, Playas, Hermanas, Carzalia Valley, White Signal, Road Forks,
Gage, Windmill, Separ, Lordsburg Playa, Granite Gap, Gila Lower Box
and Pyramid Mountains.

This includes Interstate 10 in New Mexico between mile markers 1 and
66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3283 10905 3283 10904 3291 10872 3178 10756
      3178 10821 3144 10821 3140 10830 3213 10905
TIME...MOT...LOC 0347Z 072DEG 31KT 3275 10887 3169 10778

BROWN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:01 PM MDTSevere Thunderstorm WarningEPZOtero44 min
Jul 11, 6:05 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero, Sierra40 min
Jul 11, 6:08 PM MDTSevere Thunderstorm WarningEPZOtero52 min
Jul 11, 6:13 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra47 min
Jul 11, 6:19 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero26 min
Jul 11, 6:24 PM MDTFlash Flood WarningEPZSierra3 hr
Jul 11, 6:28 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero47 min
Jul 11, 6:33 PM MDTSevere Thunderstorm WarningEPZOtero42 min
Jul 11, 6:43 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra47 min
Jul 11, 6:46 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 11, 7:00 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero45 min
Jul 11, 7:04 PM MDTSpecial Weather StatementEPZSierra41 min
Jul 11, 7:06 PM MDTSevere Thunderstorm WarningEPZDoña Ana39 min
Jul 11, 7:16 PM MDTSevere Thunderstorm WarningEPZOtero29 min
Jul 11, 7:22 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 11, 7:31 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero44 min
Jul 11, 7:42 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 11, 7:45 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero30 min
Jul 11, 7:57 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra48 min
Jul 11, 8:08 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 11, 8:11 PM MDTSevere Thunderstorm WarningEPZDoña Ana49 min
Jul 11, 8:26 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Jul 11, 8:28 PM MDTSevere Thunderstorm WarningEPZDoña Ana29 min
Jul 11, 8:49 PM MDTSpecial Weather StatementEPZDoña Ana26 min
Jul 11, 8:51 PM MDTSpecial Weather StatementEPZLuna24 min
Jul 11, 9:48 PM MDTSpecial Weather StatementEPZHidalgo27 min
Jul 11, 10:14 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 11, 10:27 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jul 11, 11:04 PM MDTAreal Flood AdvisoryEPZGrant3 hr

Nearby

Dust Storm Warnings in New Mexico, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.